Engineering and Computer Science Faculty Publications

Title

The Response of a Single-Degree-of-Freedom System with Quadratic and Cubic Non-Linearities to a Fundamental Parametric Resonance

Document Type

Article

Publication Date

1-1988

Journal Title

Journal of Sound and Vibration

Volume

120

Issue

1

First Page

63

Last Page

93

DOI

10.1016/0022-460X(88)90335-5

Abstract

The response of a one-degree-of-freedom system with quadratic and cubic non-linearities to a fundamental harmonic parametric excitation is investigated. The method of multiple scales is used to determine the equations that describe to second order the modulation of the amplitude and phase with time about one of the foci. These equations are used to determine the fixed points and their stability. The perturbation results are verified by integrating the governing equation using a digital computer and an analogue computer. For small excitation amplitudes, the analytical results are in excellent agreement with the numerical solutions. As the amplitude of the excitation increases, the accuracy of the perturbation solution deteriorates, as expected. The large responses are investigated by using both a digital and an analogue computer. The cases of single- and double-well potentials are investigated. Systems with double-well potentials exhibit complicated dynamic behaviors including period multiplying and demultiplying bifurcations and chaos. Long-time histories, phase planes, Poincaré maps, and spectra of the responses are presented.